Texas, 2007

Hail in Texas, April 20, 2007

April 20, 2007 · NWS LUB · 1 event in 1 county or zone

An isolated low precipitation supercell initiated along the dryline over the extreme northern South Plains of west Texas during the late afternoon and evening hours of the 20th. The storm moved north-northeast across Swisher County, where it produced large hail between quarter and ping pong ball size along a swath from southwestern Swisher County to north of Tulia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated low precipitation supercell initiated along the dryline over the extreme northern South Plains of west Texas during the late afternoon and evening hours of the 20th. The storm moved north-northeast across Swisher County, where it produced large hail between quarter and ping pong ball size along a swath from southwestern Swisher County to north of Tulia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 2:38 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 2:38 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT FRI APR 20 2007

.SHORT TERM...
...STRONG POTENTIAL FOR AN OUTBREAK OF SEVERE THUNDERSTORMS ACROSS
THE SOUTH PLAINS SATURDAY AFTERNOON/EVENING WITH ISOLATED TORNADOES
POSSIBLE...

FOR THIS AFTN/EVE...WEAK CONVERGENCE ALONG THE CAPROCK ESCARPMENT
AND WEAK LIFT ASSOCIATED WITH MINOR PERTURBATIONS IN THE SW FLOW
ALOFT MAY BE SUFFICIENT TO GIN UP SOME ISOLATED TSTMS ACROSS THE SRN TX
PANHANDLE/NRN ROLLING PLAINS. ANY STORMS THAT FORM WILL BE ABLE TO
TAP INTO OVER 2000 J/KG OF MLCAPE AND MODEST DEEP LAYER
SHEAR...ARGUING FOR AT LEAST A SMALL THREAT OF SVR HAIL AND WIND.
TSTM CHCS SHOULD DIMINISH QUICKLY AFTER DARK.

TONIGHT...40+ KT LLJ WILL DEVELOP ACROSS TX...ADVECTING RICHER
LOW-LVL MOISTURE INTO WTX. FCST TIME/X-SECTIONS SHOW LIKELIHOOD OF A
LOW CLOUD DECK DEVELOPING/EXPANDING NORTH ON THE CAPROCK AND
PORTIONS OF THE ROLLING PLAINS...BRINGING MOSTLY CLOUDY SKIES BY
DAYBREAK SAT.

FOR SAT...UPPER LOW CURRENTLY LOCATED ACROSS CENTRAL/SRN CALI WILL MOVE TO
NEAR AZ/NM BORDER BY MIDDAY. DRYLINE EXPECTED TO DEVELOP NEAR TX/NM
BORDER SAT MORNING. THE DRYLINE MAY SHIFT SLIGHTLY EAST DURING THE
LATE MORNING HRS BEFORE STALLING AS LOW-LVL FLOW BACKS AND INCREASES
IN RESPONSE TO APPROACH OF NOSE OF 100KT 250MB/70 KT 500MB JET AND
STRONG HEIGHT FALLS. AS QG-LIFT ARRIVES VICINITY OF THE DRYLINE
DURING THE LATTER HALF OF AFTN...CONVECTION INITIATION IS LIKELY.
ATTM...BEST TIME/AREA FOR INITIATION APPEARS TO BE 20-22Z FROM KLBB
NORTH AND WEST OF I-27. FURTHER SOUTH...STRONGER CIN MAY IMPEDE
DEVELOPMENT SOMEWHAT...BUT LIKELY THIS WILL BE OVERCOME FOR AT LEAST
FOR SOME TSTM DVLPMNT.

TSTMS THAT DEVELOP SHOULD QUICKLY BECOME SUPERCELLULAR...WITH
MODERATE CAPE AND IMPRESSIVE DEEP-LAYER SHEAR OF AT LEAST 50 KTS.
IN ADDITION...SOUTH OF THE PANHDANLES THE FCST SHEAR VECTOR IS
NORMAL TO THE BOUNDARY SOUTH OF THE PANHANDLES SUPPORTING MORE
DISCRETE CELLS AT LEAST INITIALLY. 0-1 KM SR-HELICITY OF 100-150
M2S2 AND LCL HEIGHTS UNDER 1500 M SHOULD SUPPORT A TORNADO THREAT.
THERE REMAINS SOME QUESTION REGARDING THE DEPTH OF MOISTURE AND
TEMP/DEWPOINT SPREADS BUT WILL RELY ON THE HIGHER WRF/NMM HIGHER SFC
DEWPOINT VALUES AS THEY SEEM MORE REALISTIC THAN GFS GIVEN THAT SAME
GUIDANCE IS UNDERPLAYING MOISTURE VALUES TODAY. DURATION OF LOW
CLOUDS AND COVERAGE/THICKNESS OF CIRRUS MAY ALSO AFFECT THE
THERMODYNAMIC PROFILE TO SOME EXTENT BUT SPECIFICS DIFFICULT TO
PINPOINT AT THIS POINT. ENTIRE CWA IS IN A SLIGHT RISK WITH MODERATE
RISK FOR MOST OF THE CENTRAL CWA. PLEASE SEE SWODY2 FOR FURTHER
DETAILS. ADDITIONALLY..EXPECT VERY STRONG SE WINDS TO DEVELOP AGEAD
OF THE CONVECTION SAT AFTN/EVE.

.LONG TERM...
SEVERE WEATHER WILL CONTINUE INTO SATURDAY EVENING AS A SQUALL
LINE EVENTUALLY TAKES SHAPE AND SWINGS ACROSS A LARGE PORTION OF
THE CWA. THIS WILL CHANGE OUR SEVERE THREAT TO MORE OF A DAMAGING
WIND HAIL POTENTIAL BUT WILL STILL HAVE TO WATCH FOR ANY DISCRETE
CELLS THAT DEVELOP JUST AHEAD OF THE LINE.

SOUTHEASTERLY SURFACE WINDS WILL FEED THE SQUALL LINE AS IT MOVES
EASTWARD AND MAY BE NEAR ADVISORY LEVELS.

THE MOISTURE DOES NOT LOOK LIKE IT WILL BE PUSHED ALL THAT FAR TO
THE EAST AS THE JET ENERGY LIFTS UP INTO THE PLAINS. THIS SHOULD
LEAVE THE MOISTURE CLOSE ENOUGH TO RETURN FOR THE NEXT STORM
SYSTEM TO ARRIVE ON MONDAY INTO TUESDAY AFTER A TRANQUIL SUNDAY.
THE NEXT STORM SYSTEM MAY BRING YET ANOTHER ROUND OF SEVERE
THUNDERSTORMS TO WEST TEXAS FOR MONDAY AND MAYBE EVEN AGAIN FOR
THE EXTREME EASTERN CWA ON TUESDAY IF THE EASTWARD PROGRESSION
SLOWS SLIGHTLY. WE WILL THEN SEE A COOLER AIR MASS FILTER IN ON
THE BACKSIDE OF THE LOW WITH SOME SHOWERS/THUNDERSTORMS POSSIBLE
ALONG AND BEHIND THIS BOUNDARY. WEDNESDAY AND THURSDAY SHOULD ONCE
AGAIN BE DOWN DAYS BEFORE WHAT APPEARS TO BE ANOTHER POTENTIAL
FOR SHOWERS AND THUNDERSTORMS BY THE END OF NEXT WEEK.

TEMPERATURES WILL REMAIN NEAR TO ABOVE AVERAGE THROUGH THE PERIOD.

&&

.FIRE WEATHER...
RH LEVELS WILL DECREASE TO 15 PERCENT OR LESS ACROSS THE
SOUTHWESTERN SOUTH PLAINS SUNDAY AFTERNOON. AT THIS TIME IT
APPEARS WIND SPEEDS WILL BE THE LIMITING FACTOR AGAINST THE
ISSUANCE OF ANY RED FLAG WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  74  44  74  47 /  10  50  50   0  10
TULIA         54  75  49  75  44 /  20  50  80   0  10
PLAINVIEW     55  77  50  76  50 /  20  40  80   0  10
LEVELLAND     54  78  51  78  47 /  10  40  60   0  10
LUBBOCK       56  78  51  78  54 /  10  40  70   0  10
BROWNFIELD    55  79  50  80  48 /  10  30  50   0  10
CHILDRESS     58  75  53  81  54 /  10  20  60   0  10
SPUR          57  78  52  82  53 /  10  20  50   0  10
ASPERMONT     59  79  55  84  56 /  10  10  50   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/18
Hazardous weather outlook, Apr 20, 2:19 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT FRI APR 20 2007

TXZ021>044-212030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
319 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE SOUTH CENTRAL TEXAS PANHANDLE...CENTRAL SOUTH PLAINS AND WESTERN
ROLLING PLAINS SATURDAY AFTERNOON. SURROUNDING THE MODERATE
RISK...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE OUTLOOK AREA. AN UPPER-LEVEL DISTURBANCE WILL
APPROACH WEST TEXAS SATURDAY AND INTERACT WITH A DRYLINE TO
INITIATE THUNDERSTORMS DURING THE AFTERNOON HOURS. STRONG VERTICAL
WIND SHEAR AND MODERATE INSTABILITY SHOULD SUPPORT THE DEVELOPMENT
OF SCATTERED SUPERCELLS. THESE SUPERCELLS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
THE STORMS ARE EXPECTED TO EVOLVE INTO A LINE AS THEY MOVE
EASTWARD ACROSS THE AREA LATE SATURDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THIS LINE SATURDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY..

In the hours before

Special weather statement, Apr 20, 2:42 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT FRI APR 20 2007

TXZ021>044-211200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
342 PM CDT FRI APR 20 2007

...POSSIBLE OUTBREAK OF SEVERE THUNDERSTORMS ACROSS THE SOUTH
PLAINS SATURDAY AFTERNOON AND EVENING WITH ISOLATED TORNADOES POSSIBLE...

A DRYLINE ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT SATURDAY
AFTERNOON AS AN UPPER-LEVEL STORM SYSTEM APPROACHES FROM THE WEST.
THUNDERSTORMS SHOULD DEVELOP BETWEEN 3 PM AND 5 PM ALONG THE
DRYLINE. STRONG ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL BE
FAVORABLE FOR SOME OF THESE STORMS TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES. THE STORMS WILL
MOVE EAST ACROSS THE SOUTHERN PANHANDLE AND SOUTH PLAINS DURING
THE EVENING...POSSIBLY FORMING A LINE OF SEVERE STORMS THAT WILL
CONTINUE INTO THE ROLLING PLAINS AFTER DARK. PLEASE STAY TUNED TO
NOAA WEATHER RADIO AND OTHER SOURCES OF WEATHER INFORMATION FOR
UPDATES AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS.

The radar

The Lubbock radar (KLBB), 81 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Swisher

When
April 20, 6:15 PM CST to 7:10 PM CST
Where
Swisher County, 12 mi W of Kress to 6 mi N of Tulia
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.370, -101.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27814.